Missouri, 2001

Hail in Missouri, April 2, 2001

April 2, 2001 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 2, 2:34 PM CST, 1 minute earlier.

Area forecast discussion, Apr 2, 2:34 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 PM CDT MON APR 2 2001

02/12Z UA ANALYSIS SHOWED A PATTERN THAT WILL FAVOR WARM FRONT TO
EXIST FROM OKLAHOMA TO ARKANSAS. THIS WARM FRONT FITS IN CONCEPTUALLY
WITH WNWRLY UPPER JET...THAT XTNDD FROM IA TO NC/SC. 850MB MSTR WAS
MAXIMIZED OVER NRN AND NERN OK...WITH +12 DWPTS...ALONG WITH SPEED
CNVRGC INTO WARM FRONT. SIMILAR PATTERN OF WAA/MSTR CNVRG EXISTED
AT 700MB.

02/17Z SFC ANALYSIS SHOWED TIGHT DWPT GRADIENT FROM AR TO NERN OK AND
SERN KS...THE DWPT GRADIENT MAGNITUDE WAS 20F DEGREES. OBVIOUSLY SFC
WARM FRONT XTNDD ALG THE SRN EDGE OF DWPT GRADIENT. SFC WARM FRONT
CURVED FROM SRN AR/NERN OK/NRN OK THEN INTO A LOW OVER WRN OK.

500MB ANALYSIS SHOWED A WEAK SHRT WV THAT XTNDD FROM SERN CO TO SWRN
TX...AT 02/12Z. THIS SHRT WV AIDED THE DVLPMNT OF SHWRS AND TSTMS
SINCE FROM THIS AM AND INTO THE AFTN. UNFORTUNATELY IT IS DIFFICULT
TO ISOLATE...WITH GREAT CERTAINTY...ADDITIONAL SHRT WVS WITHIN WSWRLY
FLOW. ETA AND AVN FCST WEAK SHRT WVS TO MOVE ACROSS KS AND MO DURG
THE NEXT 24 TO 30HRS...BUT CONFIDENCE IN TIMING AND PLACEMENT OF
THESE SHRT WVS IS LOW.

WARM ADVECTION PATTERN WILL REMAIN IN PLACE...DUE TO THE PERSISTENT
LOCATION OF THE WNWRLY UPPER JET. THIS SITUATION WILL CONTINUE
THROUGH TONIGHT AND TUESDAY...THINK THAT BEST FCST WOULD BE TO RELY
ON PERSISTENCE...THAT IS...ADDITIONAL SHWRS AND TSTMS WILL DVLP JUST
TO THE WEST OF THE CWFA...OR OVER THE CWFA...OR NEAR THE WARM FRONT.
MOVEMENT OF STORMS WOULD BE FROM 270 TO 290 DEGREES. THE NORTHERN
MOST COUNTIES WILL HAVE...RELATIVELY...LOWER POPS COMPARED TO THE
SOUTHERN COUNTIES.

EXPECT CVRG OF TSTMS TO INCRS LATE TNGT AS LOW LEVEL JET UNDERGOES
THE USUAL NOCTURNAL SPEED INCRS. 850MB JET OF 40+KTS OVER NERN OK
WILL PUSH WARM AND MOIST AIR ACROSS WARM FRONT. AT THE SAME TIME
UVV FROM RR QUAD OF WI TO NC UPPER JET...AND UVV FROM LOW AMPLITUDE
SHRT WVS WITHIN WSWRLY FLOW. ELEVATED INSTABILITY...TAKEN FROM ETA
850MB LI WILL RANGE FROM -6 TO -4. WITH THE ABOVE SITUATION...STORMS
SHOULD HAVE STRONG UPDRAFTS TO SUPPORT LARGE HAIL AND LOCALLY HEAVY
RAIN. THERE COULD ALSO BE DAMAGING WIND GUSTS...BUT DUE TO THE
ELEVATED NATURE OF THE CONVECTION...THE DOWNBURSTS MAY BE FEW.

THE GUIDANCE POPS ARE TOO LOW...JUST LIKE YESTERDAY...AND WILL THROW
OUT POP GUIDANCE IN FAVOR OF HIGH POPS DUE TO THE HIGH LIKELIHOOD
OF ADDITIONAL PCPN. WILL GO CLOSE TO GUIDANCE TEMPS AND THOSE ARE
CLOSE TO GOING FCST.

MODELS MOVE THE NERN U.S. UPPER JET EWD TUES NGT AND WED. THIS WILL
FORCE WARM FRONT TO MOVE NORTH TO THE KS/NE BORDER REGION BY WED. THE
REST OF THE WARM FRONT WEAKENS OVER MO...AS BEST THERMAL GRADIENT
WILL BE OVER NE AND NRN KS BY THEN...AND UPPER RIDGE BUILDS OVER THE
CNTRL PLNS.

ALSO ON WED...TEMPS ALOFT WARM AND SO WILL SFC TEMPS. WRN U.S. UPPER
TROF WILL EDGE CLOSER TO THE ROCKIES AND THIS TROF WILL FORCE COLD
FRONT INTO THE WSTRN HIGH PLNS AND MERGE WITH LEE SIDE SFC TROFFING.
LOW LVL SWRLY FLOW WILL PUSH DRY LN INTO SRN KS TO CNTRL OK. HWVR
UPPER LVL WINDS RATHER WEAK ON WED...WITH 500MB WINDS ARND 30KTS.
ALSO WITH WARMER TEMPS ALOFT...THERE WILL BE SOME CAPPING.
DAYTIME HTG OF WARM AND MOIST AIR MASS WOULD RESULT IN STG TO SVR
TSTMS DURG LATE AFTN AND EARLY EVENING. THIS SCENARIO ON WED WILL
REPEAT ON THURS AND FRI. THINGS CHANGE BY FRI NGT AS WRN U.S. UPPER
LOW PUSHES INTO THE PLNS. STEEPENING LAPSE RATES AND STRONGER WIND
FIELDS WOULD LEAD TO SOME INTERESTING WX FRI NGT AND SAT.

I AM CONCERNED ABOUT THE BACKDOOR COLD FRONT THAT XTNDS FROM SERN TO
CNTRL MO WED. THIS FRONT WAS PART OF THE ORIGINAL WARM FRONT...BUT
BECOMES MERGED WITH BACKDOOR COLD FRONT...DUE TO LARGE SFC HIGH
BUILDING OVER THE GREAT LAKES AND RIDGING INTO THE OHIO AND TENN
VALLEYS. THIS BACKDOOR FRONT COULD FOCUS ISOLD AFTN TSTMS.

COOLER WX WILL FOLLOW ON SUN...AS UPPER LOW MOVES OFF TWDS THE: GREAT
LAKES. THIS COOLING TREND WOULD LAST INTO MONDAY.

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

In the hours before

Special weather statement, Apr 2, 10:15 AM CST, 4 hours 20 minutes before
KSZ073-097-101-MOZ066-077-088>090-093>095-101>104-030415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 AM CDT MON APR 2 2001

...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST MISSOURI CANCELED...

THE SEVERE THUNDERSTORM WATCH...ISSUED EARLIER THIS MORNING AND IN
EFFECT UNTIL NOON FOR SOUTHWEST MISSOURI...HAS BEEN CANCELED.

HOWEVER... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS ALL OF
SOUTHERN MISSOURI...AND NORTHERN ARKANSAS THIS AFTERNOON THROUGH
TUESDAY.

ALTHOUGH THE STORMS WILL REMAIN BELOW SEVERE LIMITS...SMALL HAIL AND
GUSTY WINDS WILL STILL OCCUR.  THERE IS ALSO THE CHANCE FOR SEVERE
STORMS LATER TONIGHT...AND ON TUESDAY.

STAY
ED TUNED TO THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL
WEATHER SERVICE IN SPRINGFIELD MISSOURI.

DAVIS/FOSTER
Special weather statement, Apr 2, 12:00 PM CST, 2 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 2 2001

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH TUESDAY
ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS...

THE OUTLOOK THROUGH TONIGHT...
A FEW THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE...ARE LIKELY
ACROSS THE REGION THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM
THE STORMS WILL BE FROM HAIL...UP TO DIME SIZE...AND BRIEF HEAVY
RAINFALL.

A WARM FRONT EXTENDED FROM SOUTHERN ARKANSAS...TO NORTHEAST OKLAHOMA
....AND THEN CURVED INTO A LOW OVER WESTERN OKLAHOMA. VERY MOIST AIR
AIR WILL CONTINUE TO COLLIDE WITH THE WARM FRONT. WARM...MOIST...AND
UNSTABLE AIR ALOFT...WILL CONTINUE TO FEED ACROSS THE WARM FRONT AND
INTO KANSAS AND MISSOURI. THIS WILL CAUSE SHOWERS AND THUNDERSTORMS
TO DEVELOP OVER SOUTHEASTERN KANSAS AND MOST OF THE MISSOURI OZARKS
THROUGH TONIGHT.

IN ADDITION...THE CHANCES OF SEVERE THUNDERSTORMS WILL INCREASE LATE
TONIGHT AND INTO TUESDAY MORNING. THIS IS DUE TO A STRONGER FLOW OF
WARM...MOIST...AND UNSTABLE AIR ACROSS THE WARM FRONT LATE TONIGHT.
THESE STORMS WOULD MOST LIKELY DEVELOP AFTER MIDNIGHT. THE MAIN
THREAT FROM THE STORMS WOULD BE LARGE HAIL...WIND GUSTS TO 60 MPH...
AND HEAVY RAIN.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT EXPECTED THIS
AFTERNOON OR THIS EVENING...HOWEVER SPOTTERS AND EMERGENCY MANAGEMENT
SHOULD CLOSELY MONITOR WEATHER CONDITIONS LATE TONIGHT.

.OUTLOOK FOR TUESDAY THROUGH FRIDAY...
STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS TUESDAY MORNING
BEFORE DECREASING TOWARDS LATE MORNING. HOWEVER ADDITIONAL
THUNDERSTORM DEVELOPMENT IS POSSIBLE INTO WEDNESDAY MORNING.

SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR WEATHER
CONDITIONS TUESDAY.

D.STEINMETZ
Local storm report, Apr 2, 12:56 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CST MON APR 02 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1219 PM    ARMA                      KS   1 INCH HAIL
04/02/01   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1229 PM    LIBERAL                   MO   .75 INCH HAIL
04/D02/01   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 2, 2:15 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT MON APR 02 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    ARMA                      KS   1 INCH HAIL
04/02/01   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0129 PM    LIBERAL                   MO   .75 INCH HAIL
04/02/01   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0209 PM    GOLDEN CITY               MO   .75 INCH HAIL
04/02/01   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HAIL COVERING THE GROUND.

0220 PM    NEOLA                     MO   .75 INCH HAIL
04/02/01   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0243 PM    DADEVILLE                 MO   1 INCH HAIL
04/02/01   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0244 PM    EUDORA                    MO   1 INCH HAIL
04/02/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HAIL COVERING THE GROUND

b0245 PM    ALDRICH                   MO   1 INCH HAIL
04/02/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 2, 2:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT MON APR 02 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    ARMA                      KS   1 INCH HAIL
04/02/01   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0129 PM    LIBERAL                   MO   .75 INCH HAIL
04/02/01   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0209 PM    GOLDEN CITY               MO   .75 INCH HAIL
04/02/01   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HAIL COVERING THE GROUND.

0220 PM    NEOLA                     MO   .75 INCH HAIL
04/02/01   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0238 PM    DADEVILLE                 MO   1 INCH HAIL
04/02/01   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0243 PM    EUDORA                    MO   1 INCH HAIL
04/02/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HAIL COVERING THE GROUND

0245 PM    ALDRICH                   MO   1 INCH HAIL
04/02/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dallas

When
April 2, 2:35 PM CST
Where
Dallas County, Buffalo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -93.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240340.